EconPapers    
Economics at your fingertips  
 

Pattern formation in the Schlögl model of nonlinear kinetics

Mei Hsu Dung and John J. Kozak

Physica A: Statistical Mechanics and its Applications, 1981, vol. 108, issue 1, 63-76

Abstract: To study the effect of a local, spatial inhomogeneity on the progress of a chemical reaction which may exhibit a nonequilibrium phase transition, we have studied a (slightly) generalized version of a model proposed originally by Schlögl. Focusing on that regime of parameter space where the reaction sequence A + 2X[lrarr2]3X and B + X[lrarr2]C allows a first-order transition, we consider the consequences of introducing a spatially-varying diffusion coefficient characterized by a correlation length which calibrates the region over which the spatial inhomogeneity persists. We find that if the inhomogeneity is localized, only small quantitative differences are found between the exact solution reported earlier by Schlögl and the solutions generated here. However, as the correlation length becomes larger, abruptly at a certain critical value, a qualitative change in the nature of the solutions is found, with apparent oscillations produced in the concentration variable of the problem. We interpret this behavior as indicating the onset of pattern formation, and suggest that this behavior may be of importance in those radiation-induced phenomena where high-energy intermediates are produced.

Date: 1981
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/0378437181901655
Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:phsmap:v:108:y:1981:i:1:p:63-76

DOI: 10.1016/0378-4371(81)90165-5

Access Statistics for this article

Physica A: Statistical Mechanics and its Applications is currently edited by K. A. Dawson, J. O. Indekeu, H.E. Stanley and C. Tsallis

More articles in Physica A: Statistical Mechanics and its Applications from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:phsmap:v:108:y:1981:i:1:p:63-76